Photo Rounds

Diffuse pustules

A 69-year-old man was seen by the Family Medicine Inpatient Service for the acute onset of a diffuse rash on his trunk. Careful inspection revealed that the lesions were not associated with hair follicles. The patient reported several episodes of a similar rash following chemotherapy (irinotecan, 5-fluorouracil, panitumumab) for colon cancer.

What is your diagnosis?


 

References

Diffuse pustules

The presence of these sterile pustules with an erythematous base led to a diagnosis of acute generalized exanthematous pustulosis (AGEP), also known as a pustular drug eruption. Although pustules are present, AGEP is an allergic response to medications and not an infection.

AGEP can be associated with fever and leukocytosis. Interestingly, antibiotics are a frequent cause—not a treatment—since the pustules are sterile. It also is worth noting, in light of the COVID-19 pandemic, that hydroxychloroquine use has been linked to AGEP, although the number of cases cited in the literature is small.

Treatment is avoidance of the offending medication and symptomatic care. AGEP typically will resolve approximately 2 weeks after discontinuing the medication causing the reaction. Systemic steroids also may be used for treatment in severe cases.

This patient had a history of repeated episodes with his chemotherapy regimen, so he was treated symptomatically with diphenhydramine for the itching. Since chemotherapy was a priority to treat his colon cancer, avoidance of the offending agent was not an option. The Family Medicine Service recommended pretreatment with diphenhydramine 25 to 50 mg orally or intravenously for future rounds of chemotherapy to blunt future responses.

Photo and text courtesy of Daniel Stulberg, MD, FAAFP, Department of Family and Community Medicine, University of New Mexico School of Medicine, Albuquerque.

Next Article: